Iowa, 2013

Hail in Iowa, June 25, 2013

June 25, 2013 · NWS OAX · 2 events in 1 county or zone

Thunderstorms developed over western Iowa during the early morning hours of June 25th. The storms developed north of a weak boundary near the Kansas border aided by modestly high instability and a low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed over western Iowa during the early morning hours of June 25th. The storms developed north of a weak boundary near the Kansas border aided by modestly high instability and a low level jet. A few of the storms dropped dime-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 10:44 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 24, 10:44 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT MON JUN 24 2013

.AVIATION...

06Z TAFS FOR KOFK...KOMA AND KLNK.

THUNDERSTORMS MAY AFFECT ALL TAF SITES DURING THE EARLY PORTION
OF THE TAF CYCLE. KOFK WILL BE THE FIRST TO SEE CONVECTION WITH
KLNK AND KOMA EXPECTED TO SEE THUNDERSTORMS WITHIN THE FIRST FEW
HOURS OF THE TAF CYCLE. VFR CONDITIONS ARE EXPECTED OUTSIDE OF
THUNDERSTORMS...BUT WE MAY DROP A CATEGORY OR TWO WITHIN THE
STORMS.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON JUN 24 2013/

DISCUSSION...
FORECAST CONCERNS WILL CONTINUE TO BE TIMING AND LOCATION OF
CONVECTION THROUGH TUESDAY MORNING.

AN ACTIVE MORNING WITH CONVECTION MOVING THROUGH THE AREA.
SIGNIFICANT WEATHER ADVISORIES WERE ISSUED ON SUB-SEVERE STORMS
EARLY IN THE MORNING WEST OF THE METRO AREA...THEN AS ONE STORM
STRENGTHENED OVER WESTERN DOUGLAS COUNTY...WENT WITH A WARNING
FOR HIGH WINDS. STORM WAS PRODUCING 40 TO 45 MPH WINDS IN WESTERN
DOUGLAS AND SARPY COUNTIES...AND STRENGTHENED TO 60 TO 69 MPH AS
IT MOVED ACROSS CENTRAL AND EASTERN DOUGLAS COUNTY (69MPH AT 10AM
OMA)...AND INTO POTTAWATTAMIE/SHELBY COUNTIES. AS IT MOVED THROUGH
HARLAN...A 75 MPH WIND GUST WAS REPORTED ON THE AWOS AT 1040AM.

FIRST SIGNIFICANT WAVE OF CONVECTION HAS MOVED THROUGH...HOWEVER
ADDITIONAL CONVECTION PER WSR-88D RADAR TRAILS BACK ACROSS
SOUTHEAST NEBRASKA INTO PARTS OF KANSAS. THIS MORNING/S UPPER AIR
MAPS SHOWED A SHORTWAVE IN THE SOUTHWEST FLOW
ALOFT...UNCAPPED...WITH DEEP MOISTURE ON THE OAX SOUNDING (1.72
INCHES PWAT).

DEEP MOISTURE WILL REMAIN IN PLACE IN THE 1.5 TO 1.75 INCH RANGE
THROUGH 12Z TUESDAY. THE GFS IS MORE OVER NORTHEAST NEBRASKA WITH
THE POOLING OF H7 DEWPOINTS AND THEN SHIFTS IT NORTHEAST. THE NAM
IS FARTHER SOUTH WITH HIGH H7 DEWPOINTS...AND SHIFTS IT INTO
WESTERN IOWA. THE HOPWRF ENSEMBLE HAD A COUPLE OF RUNS THAT
DEVELOP CONVECTION MORE CENTRAL SIMILAR TO THE NAM...HOWEVER HAS
SHIFTED A LITTLE FARTHER NORTH. WHILE THE GFS IS FOCUSED FARTHER
NORTHEAST.

TONIGHT...THERE IS SUPPORT FOR A FEW AREAS OF THUNDERSTORMS. THERE
IS SOME UPPER LEVEL SUPPORT AND ANOTHER SHORTWAVE IS PROGGED TO
SWING THROUGH. THE LOW LEVEL JET WILL ONCE AGAIN DEVELOP WITH 50
TO 55KTS ACROSS KANSAS INTO SOUTHERN NEBRASKA. WITH ABUNDANT
MOISTURE AND STEEP LAPSE RATES IN PLACE. WARM H7 TEMPERATURES
WILL BE MOVING IN FROM THE WEST. WHERE IT IS UNCAPPED...LOOK FOR
TSRA TO RE-DEVELOP. FOR NOW WILL PENCIL IN ISOLATED THUNDERSTORMS
THIS EVENING WITH SCATTERED THUNDERSTORMS FOR SOUTHEAST NEBRASKA
WHERE DEEP MOISTURE AND HEATING IS IN PLACE EARLY ON. ALSO...IN
NORTHEAST NEBRASKA AS THE LOW LEVEL JET STRENGTHENS. LATER TONIGHT
INCLUDED MORE OF A GENERAL AREA OF THUNDERSTORMS AS AREA
INCREASES AND MOVES NORTHEASTWARD AS THE WAVE SWINGS THRU AND
WARMER H7 BUILD IN. WILL CHECK SPC MESOANALYSIS GRAPHICS TO SEE
WHERE BOUNDARIES ARE...WARM H7 TEMPS AND LATEST SATELLITE AND
RADAR TRENDS.

DOWNSLOPE FLOW SHOULD HEAT THINGS UP BEHIND THE MORNING CONVECTION.
LATER TUESDAY COOLING WITH LOWERING HEIGHT AND WILL NEED TO MONITOR
NORTHEAST FOR POTENTIAL CONVECTION.  HEIGHTS BUILDS FOR WEDNESDAY.
NEXT WEAK SHORTWAVE TO BRING ISOLATED STORMS LATE WEDNESDAY NIGHT
AND THURSDAY WITH A FRONTAL PASSAGE THURSDAY NIGHT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 25, 12:47 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
147 AM CDT TUE JUN 25 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-252100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
147 AM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT OVER MOST OF THE
THE OUTLOOK AREA...WITH THE GREATEST CONCENTRATION OVER WESTERN
IOWA AND NORTHEAST NEBRASKA. SEVERE WEATHER IS NOT EXPECTED...BUT
BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

HOT WEATHER WILL RETURN TO THE AREA TUESDAY AND SOME HEAT INDEX
VALUES COULD EXCEED 100 DEGREES...ESPECIALLY ALONG AND SOUTHWEST
OF AN OMAHA TO ALBION LINE.

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THURSDAY
AS A WEAK DISTURBANCE AND FRONT DROPS SOUTHEAST ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY.

In the hours before

Special weather statement, Jun 24, 9:50 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT MON JUN 24 2013

NEZ016-030-250415-
BOONE NE-ANTELOPE NE-
1050 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE AND SOUTHWESTERN
ANTELOPE COUNTIES UNTIL 1115 PM CDT...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF PETERSBURG...OR 44 MILES
SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELGIN AND PETERSBURG.

LAT...LON 4206 9828 4209 9799 4194 9786 4169 9815
      4170 9828 4174 9830
TIME...MOT...LOC 0347Z 207DEG 23KT 4176 9820

CHERMOK
Special weather statement, Jun 24, 10:00 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1100 PM CDT MON JUN 24 2013

NEZ030-031-042-250430-
BOONE NE-MADISON NE-PLATTE NE-
1100 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE...CENTRAL MADISON
AND NORTHERN PLATTE COUNTIES UNTIL 1130 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALBION TO
6 MILES SOUTH OF LINDSAY...OR ALONG A LINE EXTENDING FROM 56 MILES
NORTH OF GRAND ISLAND TO 20 MILES NORTHWEST OF COLUMBUS...AND MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MADISON...ALBION...NEWMAN GROVE...LINDSAY AND CORNLEA.

LAT...LON 4172 9811 4192 9789 4192 9783 4195 9783
      4194 9756 4181 9738 4157 9769
TIME...MOT...LOC 0357Z 218DEG 21KT 4168 9796 4160 9769

CHERMOK
Special weather statement, Jun 24, 10:35 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1135 PM CDT MON JUN 24 2013

NEZ031-032-250500-
STANTON NE-MADISON NE-
1135 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON AND MADISON
COUNTIES UNTIL 1200 AM CDT...

AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LINDSAY...OR 21 MILES SOUTHWEST OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...BATTLE CREEK AND MEADOW GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4208 9722 4174 9742 4174 9767 4175 9777
      4207 9778
TIME...MOT...LOC 0434Z 212DEG 28KT 4176 9761

CHERMOK
Special weather statement, Jun 24, 10:41 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1141 PM CDT MON JUN 24 2013

NEZ016-250515-
ANTELOPE NE-
1141 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANTELOPE COUNTY UNTIL
1215 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF ELGIN...OR 37 MILES SOUTHEAST
OF ONEILL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NELIGH...ORCHARD...CLEARWATER...BRUNSWICK AND ROYAL.

LAT...LON 4236 9830 4239 9796 4215 9789 4193 9816
      4196 9829
TIME...MOT...LOC 0438Z 211DEG 27KT 4201 9824

CHERMOK
Special weather statement, Jun 24, 10:55 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 PM CDT MON JUN 24 2013

NEZ031-032-042-043-250530-
STANTON NE-COLFAX NE-MADISON NE-PLATTE NE-
1155 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHERN COLFAX...
SOUTHEASTERN MADISON AND NORTHEASTERN PLATTE COUNTIES UNTIL 1230 AM
CDT...

AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRESTON...OR 20 MILES SOUTH OF NORFOLK...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON...CLARKSON...LEIGH AND CRESTON.

LAT...LON 4202 9725 4199 9702 4175 9702 4168 9729
      4171 9747
TIME...MOT...LOC 0452Z 235DEG 17KT 4174 9739

CHERMOK
Special weather statement, Jun 24, 11:13 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1213 AM CDT TUE JUN 25 2013

NEZ033-043-044-250545-
DODGE NE-COLFAX NE-CUMING NE-
1213 AM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DODGE...CENTRAL COLFAX
AND SOUTHWESTERN CUMING COUNTIES UNTIL 1245 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF HOWELLS...OR 23 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 0 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCRIBNER...DODGE...HOWELLS...SNYDER AND ROGERS.

LAT...LON 4187 9694 4166 9648 4145 9691 4145 9692
      4145 9694 4159 9712
TIME...MOT...LOC 0510Z 228DEG 36KT 4159 9696

KERN

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shelby

When
June 25, 1:05 AM CST
Where
Shelby County, 1.24 mi SE of Harlan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.640, -95.310

Hail, Shelby

When
June 25, 4:58 AM CST
Where
Shelby County, 1.47 mi NNE of Defiance
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.850, -95.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448332, 448333.